Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 100, NWS Austin/San Antonio, TX

September 11, 2005Caldwell County, Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2005, 11:18 AM CDT for Caldwell County, Hays County, Travis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2005, 11:18 AM CDT (16:18 UTC)
Expired
Sep 11, 2005, 2:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Caldwell County, TX, Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 111620
FFWEWX
TXC055-209-453-111915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1118 AM CDT SUN SEP 11 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS
  HAYS
  CALDWELL

* UNTIL 215 PM CDT

* AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED  
  TO INDICATE THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE WOODCREEK...WIMBERLEY...WEST LAKE
  HILLS...UHLAND...TANGLEWOOD FOREST...SAN MARCOS...ROLLINGWOOD...
  ONION CREEK...NIEDERWALD...MUSTANG RIDGE...MARTINDALE...MANSFIELD
  DAM...MANOR...LULING...LOCKHART...LAKEWAY...LAGO VISTA...KYLE...
  FENTRESS...DRIPPING SPRINGS...DRIFTWOOD...BUDA...BERGSTROM...BEE
  CAVE AND AUSTIN.

SEVERAL REPORTS FROM CO-OPERATIVE OBSERVERS HAVE INDICATED ONE TO 
ONE AND A HALF INCHES OF RAIN HAS FALLEN OVER TRAVIS...HAYS...AND 
CALDWELL COUNTIES OVER THE PAST FEW HOURS.  STORMS WILL CONTINUE TO 
MOVE NORTH OVER THE AREA AND COULD PRODUCE AN ADDITIONAL 2 TO 4 
INCHES OF RAIN OVER THE NEXT FEW HOURS.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

LAT...LON 3007 9827 2966 9763 3008 9767 3038 9745
      3042 9782 3064 9801

$$
2 follow-up statements
000 
WGUS74 KEWX 111717
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1208 PM CDT SUN SEP 11 2005

TXC055-209-453-111915-
TRAVIS TX-HAYS TX-CALDWELL TX-
1208 PM CDT SUN SEP 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 215 PM CDT FOR CALDWELL...
HAYS AND TRAVIS COUNTIES...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO SHOW SHOWERS 
AND THUNDERSTORMS MOVING AT 10 TO 15 MPH OVER SOUTH CENTRAL TEXAS.

LOCATIONS IN THE WARNING INCLUDE WEST LAKE HILLS...ROLLINGWOOD...
MANSFIELD DAM...MANOR...LAKEWAY...LAGO VISTA...BEE CAVE AND AUSTIN.

RADAR ESTIMATES THAT THESE COUNTIES HAVE RECEIVED WIDESPREAD AMOUNTS 
OF ONE HALF OF AN INCH TO ONE INCH OF RAIN OVER THE PAST FEW HOURS.  
RAINFALL OBSERVERS HAVE CONFIRMED THAT SOME LOCALLY HIGHER AMOUNTS 
OF UP TO TWO INCHES HAS FALLEN IN SOME AREAS.

ADDITIONAL RAINFALL OF UP TO TWO INCHES OVER THE NEXT FEW HOURS IS 
EXPECTED.  RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF 
PAVED AREAS AS WELL AS SMALL CREEKS.


LAT...LON 3007 9827 2966 9763 3008 9767 3038 9745
      3042 9782 3064 9801

$$
000 
WGUS74 KEWX 111904
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
158 PM CDT SUN SEP 11 2005

TXC055-209-453-111915-
TRAVIS TX-HAYS TX-CALDWELL TX-
158 PM CDT SUN SEP 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 215 PM CDT FOR CALDWELL...
HAYS AND TRAVIS COUNTIES...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONLY 
LIGHT RAIN FALLING OVER CALDWELL...HAYS...AND TRAVIS COUNTIES. THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 215 DUE TO THE LACK 
OF REDEVELOPMENT OF THESE STORMS.  

ALTHOUGH THE SHOWERS AND THUNDERSTORMS OVER CALDWELL...HAYS...AND 
TRAVIS COUNTIES ARE CURRENTLY DISSIPATING AND CLEARING...ADDITIONAL 
RAINFALL CAN BE EXPECTED THROUGHOUT THE AFTERNOON AND OVERNIGHT.  
THESE STORMS COULD HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...AND 
ADDITIONAL ADVISORIES MAY BE REQUIRED BEFORE MONDAY MORNING.  

LAT...LON 3007 9827 2966 9763 3008 9767 3038 9745
      3042 9782 3064 9801

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:46 AM CDT, 32 minutes earlier.

Area forecast discussion, Sep 11, 10:46 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1046 AM CDT SUN SEP 11 2005

.UPDATE...SATELLITE AND WATER VAPOR IMAGERY SHOW VORTICITY CENTER
JUST SOUTHEAST OF DEL RIO AND CONVERGENT MOISTURE AXIS FROM CORPUS
CHRISTI TO BURNET. THIS AXIS ALONG THE WESTERN PERIPHERY OF THE
DEEP UPPER RIDGE WILL MOVE LITTLE TODAY. THUS..TRAINING OF ECHOES
LIKELY TO CONTINUE ACROSS EASTERN HALF WITH ENHANCED LIFT ALONG
ESCARPMENT. WITH DEVELOPING MCS OVER GOLIAD..SAN PATRICIO AND EASTERN
LIVE OAK COUNTIES..GULF MOISTURE INFLOW MAY BE BLOCKED SOMEWHAT
IN THE CONVERGENT AXIS..THUS AMOUNTS MAY NOT BE AS LARGE. NONETHELESS..
TRAINING WILL CONTINUE WITH ADDITIONAL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE. CURRENTLY HANDLING SITUATION WITH URBAN AND SMALL STREAM
ADVISORIES AND WITH CURRENT MOTION OF CELLS THIS SEEMS REASONABLE.
CURRENT FORECAST ON TRACK AND DO NOT FORESEE ISSUING AN UPDATE.

&&

.PREV DISCUSSION... (ISSUED 651 AM CDT SUN SEP 11 2005)

DISCUSSION...
WET SEPTEMBER PATTERN FOR TODAY IS EFFICIENT FOR RAIN SYNTHESIS.
WEAK LOW ALOFT THAT MOVED FROM NE MEXICO TO EAST OF THE BIG BEND
CONTINUED MOVING NORTH AND IS GETTING ABSORBED BY WIND PATTERNS
ALOFT FROM WEST TEXAS AND NEW MEXICO...THAT WILL TAKE THIS ENERGY
NORTHWARD TONIGHT AND MONDAY. WARM AND MOIST ADVECTION IS EXPECTED TO
REMAIN OVER SOUTH CENTRAL TEXAS TODAY TO THE EVENING HOURS FROM
925 TO 700 HPA. THIS PATTERN ALONG WITH DAYTIME HEATING IS
UNSTABLE ENOUGH TO ALLOW SHOWERS OR THUNDERSTORMS TO CONTINUE AND
DEVELOP TODAY. INCREASED POPS SLIGHTLY AND ADJUSTED DAYTIME HIGHS
SLIGHTLY. ISSUED SPECIAL WEATHER STATEMENT FOR RAIN LIKELY
TODAY...WITH SHOWERS AND THUNDERSTORMS...AND LOCALLY HEAVY RAIN
POSSIBLE.

ON MONDAY A LOW AMPLITUDE FAST MOVING 500 TO 300 HPA TROF FROM NORTH
TEXAS TO THE GREAT PLAINS LEAVES WEAK TROUGH AT 500 HPA AND
SOUTHERLY SURFACE WINDS OVER S CNTRL TX. THIS WILL ALLOW CHANCES
FOR SHOWERS OR THUNDERSTORMS TO CONTINUE. AS LARGER SCALE 500 HPA
TROF MOVES TO PLAINS TUESDAY...MARGINALLY UNSTABLE CONDITIONS ARE
EXPECTED FURTHER SOUTH OVER SOUTH CNTRL TX...SO WILL SHOW SLIGHT
CHC OF SHOWERS TUESDAY. BY WEDNESDAY AND THURSDAY MORE STABLE
CONDITIONS SHOW UP AS WEAK HIGH ALOFT INCREASES. FAST MOVING 500
HPA TROF PASSING JUST NORTH OF AREA FRIDAY BODES WELL TO MENTION
SLIGHT CHANCE FOR SHOWERS NORTH PART OF SOUTH CENTRAL TEXAS. AS
THIS MOVES EAST OF THE AREA BY NEXT WEEKEND HIGH ALOFT INCREASES
ONCE AGAIN....SIGNALING DRY AND WARM MID SEP WEATHER
PATTERN...COMPARED TO THE WET EARLY TO MID SEP WEATHER PATTERN OF
THIS CURRENT WEEKEND.

UPDATED PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              87  73  90  74 /  80  40  40  20
AUSTIN BERGSTROM INTL AIRPORT  87  71  90  72 /  80  40  40  20
DEL RIO INTL AIRPORT           90  74  89  76 /  60  50  50  30
SAN ANTONIO INTL AIRPORT       86  72  88  74 /  80  50  50  20

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

02/25
Hazardous weather outlook, Sep 11, 5:57 AM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
557 AM CDT SUN SEP 11 2005

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
557 AM CDT SUN SEP 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE FROM SCATTERED SHOWERS AND
THUNDERSTORMS. HOWEVER, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCE OF SHOWERS AND THUNDERSTORMS WILL DECREASE RAPIDLY AFTER
MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 11, 6:30 AM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CDT SUN SEP 11 2005

TXZ171>173-183>194-202>209-217>225-228-112300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
630 AM CDT SUN SEP 11 2005

...RAIN LIKELY TODAY...

A WEAK LOW ALOFT JUST WEST OF THE AREA WILL MOVE NORTH TODAY...
BRINGING MORE MOIST...UNSTABLE CONDITIONS OVER SOUTH CENTRAL TEXAS
FROM THE SOUTH.  THIS PATTERN WILL MAKE RAIN LIKELY TODAY OVER
SOUTH CENTRAL TEXAS AND THE TEXAS HILL COUNTRY...WITH SHOWERS OR
THUNDERSTORMS.  RAIN WILL BE HEAVY AT TIMES.  ALTHOUGH THE GROUND
IS DRY FROM A LONG PERIOD OF LIMITED RAIN FOR MOST OF THE AREA...
LOCALLY HEAVY RAINS MAY CAUSE SOME FLOODING ON ROADS OR HIGHWAYS
AT LOW WATER CROSSINGS OR IN LOW LYING AREAS.

A CHANCE OF RAIN...SHOWERS AND THUNDERSTORMS IS EXPECTED AGAIN
ON MONDAY.  AFTER A SLIGHT CHANCE OF SHOWERS TUESDAY...DRY AND
WARM WEATHER IS EXPECTED WEDNESDAY AND THURSDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:48 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Sep 11, 6:54 AM CDTFlash Flood WarningEWXMedina3 hr
Sep 11, 1:10 PM CDTFlash Flood WarningEWXMedina3 hr
Sep 11, 1:17 PM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.